Cortisone (again)

Ahhhhh I’ve been on cortisone now again for 3 weeks and am on a weaning programme and have another +/- 2 weeks left to go.  This stuff really affects me badly and I’ve read up a bit more about the side effects.

I am on cortisone again because my brain was going causing coordination problems from the whole head radiation for the new brain tumours.  The doctor explained that radiation often causes the brain to swell more initially, before it starts the healing process.  So the cortisone does help to reduce the swelling and allows my brain to function optimally again, but it comes at a price.

The doctor didn’t think the dose was high enough or for a long enough period to effect me, but I disagree. I had to go out and buy “fat clothes” again today!!  My face is just plain swollen and so is my stomach. The cortisone also causes a funny skin sensation, if I touch my face it doesn’t feel like my own, it feels like I’m touching someone else’s skin, almost like the skin is numb.

I’m copying and pasting (only what I can relate to) from the source article I found on the net and highlighting the effects I’m experiencing:

  • Rapid withdrawal of steroids, particularly if you have taken these medications for more than two weeks, may cause a syndrome that could include fatigue, joint pain, muscle stiffness, muscle tenderness, or fever. That’s why steroids should never be withdrawn suddenly, but rather must be tapered slowly.  (Every muscle in my back is sore – I always end up with backache when I’m on cortisone. I am weaning so it’s not a sudden withdrawal, but nonetheless, I always end up with backache.)
  • Steroids affect your metabolism and how your body deposits fat. This can increase your appetite, leading to weight gain, and in particular lead to extra deposits of fat in your abdomen.  (Haha no joke! My diet goes totally out the door. Not intentional. It feels like the pills switch off something in the brain that controls “hunger” or that it works on that button that tells the body to “eat”.)
    Self-care tips:
    Watch your calories and exercise regularly to try to prevent excessive weight gain. But don’t let weight gain damage your self-esteem. Know that the weight will come off – and your stomach return to its normal size – relatively easily in the six months to a year after you discontinue steroids.   (Last time it took about 3-6 months.)
  • Steroids may impair your ability to fall asleep, especially when they are taken in the evening.  (Yebo.  I’m now taking morning and noon, but it still doesn’t help much with the insomnia.  Sleep has marginally increased to 5-6 hours.)
  • Because cortisone is involved in regulating the body’s balance of water, sodium, and other electrolytes, using these drugs can promote fluid retention and sometimes cause or worsen high blood pressure. (Yes indeed I notice it in my fingers and stomach. Dr Spies is still treating me for extracellular water retention.)
Advertisements

3 thoughts on “Cortisone (again)

  1. Thank you for sharing what is happening in you body. What is happening in your mind? How do you process all this new found knowledge? Elsabe

    Like

    1. LOL with humour! I’m a very accepting person. Things that were important in the past are now less important. I know the weight and swollen features will pass. And I’m focused on work so there isn’t much time to mope about or anything. For me, life carries on as normal. It could have been worse, at least I can breathe freely, my mind is working perfectly and I do not have pain – which is the main thing. Thanks for staying in touch 😉

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s